Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 209, NWS Norman, OK

May 17, 2021Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 17, 2021, 6:23 PM CDT for Knox County, Texas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2021, 6:23 PM CDT (23:23 UTC)
Expired
May 17, 2021, 7:30 PM CDT
In force
67 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Knox County, TX

The radar

The Dyess AFB radar (KDYX), 119 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:53 PM CDTHAIL 15 E Knox City, TX
May 17, 6:55 PM CDTHAIL 1Knox City, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS54 KOUN 172323
SVROUN
TXC275-180030-
/O.NEW.KOUN.SV.W.0209.210517T2323Z-210518T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
623 PM CDT Mon May 17 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Knox County in northern Texas...

* Until 730 PM CDT.

* At 622 PM CDT, a severe thunderstorm was located 9 miles west of
  O'brien, moving east at 15 mph. This storm is producing large hail. The
  strongest portion of this storm will move towards the Knox City area.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Knox City and Benjamin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 9999 3352 9999 3362 9979 3340 9965
TIME...MOT...LOC 2322Z 250DEG 12KT 3339 10001 

HAIL...1.75IN
WIND...60MPH
 
$$

JT
2 follow-up statements
821 
WWUS54 KOUN 172327
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
627 PM CDT Mon May 17 2021

TXC275-180030-
/O.CON.KOUN.SV.W.0209.000000T0000Z-210518T0030Z/
Knox TX-
627 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN KNOX COUNTY...

At 627 PM CDT, a severe thunderstorm was located 8 miles west of
O'brien, moving east at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Knox City and Benjamin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3340 9999 3352 9999 3362 9979 3340 9965
TIME...MOT...LOC 2327Z 250DEG 12KT 3340 9999 

HAIL...2.00IN
WIND...60MPH
 
$$

JT
052 
WWUS54 KOUN 172341
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
641 PM CDT Mon May 17 2021

TXC275-180030-
/O.CON.KOUN.SV.W.0209.000000T0000Z-210518T0030Z/
Knox TX-
641 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN KNOX COUNTY...

At 641 PM CDT, a severe thunderstorm was located 4 miles northwest of
O'brien, moving east at 15 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Knox City and Benjamin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3340 9999 3352 9999 3362 9979 3340 9965
TIME...MOT...LOC 2341Z 255DEG 14KT 3341 9991 

HAIL...2.50IN
WIND...60MPH
 
$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:04 PM CDT, 19 minutes earlier.

Area forecast discussion, May 17, 6:04 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
604 PM CDT Mon May 17 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 203 PM CDT Mon May 17 2021

Severe thunderstorms are expected to develop near a dry line in
eastern NM this afternoon and move east across the TX panhandle
toward the northern part of TX and southwestern OK by early evening.
Apart from the main severe hazard of large hail, the rest of tonight
and Tuesday will be dominated by heavy rainfall. The upper low over
western NM is forecast to move very slow to northeastern NM by
Tuesday evening. The abnormally moist air mass over the southern
plains will remain in place with a few periods of showers and rain
affecting southern and much of central Oklahoma beyond the daytime
Tuesday. The flood watch continues and we will add all of our
counties in northern Texas to the watch.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 217 PM CDT Mon May 17 2021

Multiple rounds of showers and storms are likely throughout the
week and into parts of the weekend. On Wednesday morning, showers
and storms could be ongoing as the base of an mid-level closed low
moves into the Southern Plains. As this closed low moves through
the area, weak southerly flow will persist until the next mid-
level wave moves into the the West Coast this weekend. Moderate
850 mb flow atop low to mid 60s surface dewpoints should favor
continuous precipitation chances throughout the long term.
Elevated instability appears to be in place across much of the
area through the long term, so thunderstorms are possible with any
precipitating activity. Deep-layer shear is forecasted to be
weak, so any organized severe storms do not appear likely at this
time. Subsequent forecasts and changes in the models could build
confidence with the potential for organized severe storms.

The flooding potential exists across most of the area; especially
south-central, southeastern OK, and western north TX, where
multiple inches of precipitation have already fallen (and are
forecasted to fall) before the long term period begins.
Precipitable water values are supposed to stay between 1.5-1.75
inches through the remainder of the week, which is much higher
than sounding climatology for this time of year. Any additional
heavy rainfall could pose a threat of flash flooding and prolonged
periods of flooding.

Southerly surface flow should persist through the period, which
will keep high temperatures in the mid to upper 70s into the lower
80s. In addition, mostly cloudy skies should help to keep the low
temperatures in the low to mid 60s.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 559 PM CDT Mon May 17 2021

Storms are likely to form early this evening and continue into
the overnight hours, affecting all TAF sites. IFR and MVFR
conditions are expected to develop with the precipitation and
continue into the morning. Winds should veer from easterly to more
southerly towards the morning hours. Periods of light rain are
possible for some sites.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 17 2021

An Upper Air flight is planned for May 18 0000Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  74  62  76 /  80  70  80  50
Hobart OK         60  75  60  79 /  80  60  60  40
Wichita Falls TX  64  76  63  79 /  80  70  60  50
Gage OK           57  76  56  77 /  60  60  60  40
Ponca City OK     61  76  62  77 /  60  70  90  70
Durant OK         65  76  64  76 /  70  80  90  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
     034>048-050>052.

TX...Flood Watch through Wednesday morning for TXZ083>090.

&&

SHORT TERM...09
LONG TERM....13
AVIATION...13
Hazardous weather outlook, May 17, 11:59 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1159 AM CDT Mon May 17 2021

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Mon May 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will develop this afternoon in west Texas
and move eastward into the area this evening. The initial threats
will include very large hail up to baseball size, damaging winds
to 70 mph, and possibly a few tornadoes. This is most likely
during the early to mid evening hours across western north Texas
and southwest Oklahoma.

By late evening, storms will have consolidated into a line with
the primary threat becoming damaging winds to 70 mph, although
large hail will also be possible. Storms will continue moving
eastward primarily impacting the southern half of Oklahoma through
the night.

The risk of severe storms generally north of Interstate 40 is
present this evening and overnight, but comparatively lower.

.Heavy Rainfall...
Flooding, perhaps significant, will be possible through the night
mainly across the southern half of Oklahoma. Areas that
experienced significant rainfall yesterday are at an increased
risk for flooding as additional heavy rain develops this evening
and tonight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
much of Oklahoma and all of western north Texas should prepare for
severe weather operations early this evening through late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorm chances will continue thru Saturday. A few severe
thunderstorms will be possible Tuesday afternoon and evening
mainly across portions of eastern and southeastern Oklahoma. Hail
up to the size of golf balls and damaging wind gusts up to 60 mph
will be possible. Strong to severe storms will again be possible
across western Oklahoma and western north Texas Wednesday
afternoon and evening.

.Heavy Rainfall...
Flooding will remain possible mainly along and south of Interstate
44 thru at least Wednesday. Significant flooding may occur across
portions of southern and southeastern Oklahoma by Wednesday
morning. Many locations across southern Oklahoma and north Texas
could receive over 5 inches of total rainfall by the end of the
week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 17, 5:13 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
513 PM CDT Mon May 17 2021

TXZ087-172245-
Knox TX-
513 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Knox County Until
545 PM CDT...

AT 510 PM CDT, a strong thunderstorm was located 6 miles west of
O'brien, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3340 9999 3367 9999 3356 9964 3340 9977
TIME...MOT...LOC 2210Z 210DEG 30KT 3341 9995

JT
Special weather statement, May 17, 5:45 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT Mon May 17 2021

TXZ087-172315-
Knox TX-
545 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Knox County Until
615 PM CDT...

AT 543 PM CDT, a strong thunderstorm was located 6 miles northwest of
O'brien, moving north at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Benjamin.

LAT...LON 3340 9999 3368 9999 3362 9977 3360 9977
      3340 9986
TIME...MOT...LOC 2243Z 201DEG 15KT 3343 9995

11
Special weather statement, May 17, 6:05 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
605 PM CDT Mon May 17 2021

TXZ084-087-172345-
Foard TX-Knox TX-
605 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Foard and
northwestern Knox Counties Until 645 PM CDT...

AT 604 PM CDT, a strong thunderstorm was located 4 miles northwest of
Truscott, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3400 9981 3380 9961 3365 9988 3368 9999
      3383 10000
TIME...MOT...LOC 2304Z 234DEG 14KT 3380 9988

JT
Special weather statement, May 17, 6:18 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
618 PM CDT Mon May 17 2021

TXZ083>085-087-180000-
Foard TX-Knox TX-Wilbarger TX-Hardeman TX-
618 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...north
central Knox...southwestern Wilbarger and southern Hardeman Counties
Until 700 PM CDT...

AT 615 PM CDT, a strong thunderstorm was located 8 miles southeast of
Crowell, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm may become severe.

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3375 9968 3378 9979 3392 9980 3413 9957
      3390 9939
TIME...MOT...LOC 2315Z 229DEG 17KT 3387 9967

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:23 PM CDTSevere Thunderstorm WarningOUNClay52 min
May 16, 7:42 PM CDTSpecial Weather StatementOUNFoard33 min
May 16, 7:56 PM CDTSevere Thunderstorm WarningOUNFoard16 min
May 16, 8:10 PM CDTSevere Thunderstorm WarningOUNClay65 min
May 16, 8:52 PM CDTAreal Flood AdvisoryOUNClay3 hr
May 16, 9:04 PM CDTSevere Thunderstorm WarningOUNClay56 min
May 16, 9:22 PM CDTSpecial Weather StatementOUNArcher23 min
May 16, 9:29 PM CDTSevere Thunderstorm WarningOUNArcher, Clay61 min
May 16, 9:59 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox76 min
May 16, 10:31 PM CDTSevere Thunderstorm WarningOUNKnox44 min
May 16, 11:06 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox39 min
May 16, 11:13 PM CDTSpecial Weather StatementOUNFoard, Knox32 min
May 16, 11:32 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger58 min
May 16, 11:38 PM CDTSevere Thunderstorm WarningOUNBaylor52 min
May 16, 11:44 PM CDTSpecial Weather StatementOUNWilbarger31 min
May 17, 12:14 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Knox, Wichita, Wilbarger38 min
May 17, 12:25 AM CDTAreal Flood AdvisoryOUNBaylor, Foard, Knox, Wilbarger3 hr
May 17, 12:55 AM CDTSpecial Weather StatementOUNArcher, Wichita35 min
May 17, 1:28 AM CDTSpecial Weather StatementOUNClay32 min
May 17, 2:25 PM CDTRiver Flood AdvisoryOUNWichita, Wilbarger18 hr
May 17, 5:13 PM CDTSpecial Weather StatementOUNKnox32 min
May 17, 5:45 PM CDTSpecial Weather StatementOUNKnox30 min
May 17, 6:05 PM CDTSpecial Weather StatementOUNFoard40 min
May 17, 6:18 PM CDTSpecial Weather StatementOUNFoard42 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger12 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.